Kansas, 2021

Hail in Kansas, August 12, 2021

August 12, 2021 · NWS GID · 4 events in 2 counties and zones

m. CDT on this Thursday afternoon and evening, scattered strong to marginally-severe storms roamed parts of this six-county North Central Kansas area, with the majority of activity concentrated within Osborne, Rooks, Mitchell and Smith counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$250,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 4:30-8:30 p.m. CDT on this Thursday afternoon and evening, scattered strong to marginally-severe storms roamed parts of this six-county North Central Kansas area, with the majority of activity concentrated within Osborne, Rooks, Mitchell and Smith counties. There were no verified instances of severe-criteria winds and only a handful of hail reports, highlighted by ping pong ball size stones in far southeastern Osborne County and quarter size hail in Plainville along with rural west-central Osborne County.

This event consisted of classic pulsy convection in a high-instability/low-shear environment during the peak heating cycle. In the mid-upper levels, weak quasi-zonal flow prevailed over northern Kansas, well to the south of a large trough centered from the Upper Great Lakes northward into Canada. As a result, the paramount synoptic feature was a well-defined, west-east oriented surface cold front that gradually pressed southward through North Central Kansas over the course of the afternoon. The initial strong to severe activity fired up barely south of the local area along this front between 3:30-4:30 p.m. CDT, in a hot/deeply-mixed environment featuring surface temperatures/dewpoints around 100/low-60s (F). Over the next few hours, scattered strong to severe storms drifted slowly northward through parts of Rooks/Osborne/Mitchell counties, encountering a slightly cooler but more moist airmass with dewpoints in the upper 60s-low 70s. During this time of peak convective activity within North Central Kansas, the mesoscale environment featured considerable mixed-layer CAPE of 3000-4000 J/kg, but merely 15-20 knots of deep-layer wind shear. Between 6:30-8:30 p.m. CDT the majority of local activity underwent a weakening trend, with the last severe-warned storm of the evening lumbering from northern Osborne into southern Smith counties before fading. Thereafter, spotty, very weak convection dotted parts of the area through much of the remainder of the night, but nothing was remotely severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 12, 4:06 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 12, 4:06 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
506 PM CDT Thu Aug 12 2021

.DISCUSSION...(This evening through Thursday)
Issued at 505 PM CDT Thu Aug 12 2021

General overview/highlights of the entire 7-day forecast:

- Marginal Risk of severe storms next 12 hours or so, particularly
  near/south of Interstate 80:
It just so happens that the paramount forecast issue comes right
away here very early on. Although the "exact details" are yet not
clear even at this very short-term range, in general we are
looking at two potentially distinct/separate chances for strong to
severe convection: 1) mainly within our KS zones through around
sunset near the main surface front...2) a potentially completely
separate initiation of elevated storms later this evening-
overnight primarily within the southern half of our Nebraska
coverage area (CWA). See below for more details.

- A much-awaited, consistently-cooler temperature regime:
Although far from "truly cool/fall like", our recent streak of
consistently hot/humid weather with highs well into the upper 80s-
90s is coming to an end here this afternoon, with the vast
majority of the CWA expected to top out no higher than the mid 80s
each of the next 7 days, although especially our KS zones and the
Furnas County area could pop back up into the upper 80s-low 90s on
various days Sunday onward. So overall, a near to very-slightly
cooler than normal regime (for mid-August) awaits us. Most
importantly: there is zero concern for excessive heat/Advisory
potential for at least the next week.

- Various, still rather uncertain rain/thunderstorm chances (PoPs)
  beyond tonight:
Various forecast periods, but particularly those between Fri-Sun
and again Tues-Thurs are littered with at least small PoPs, some
of which will likely come to fruition but others that likely
won't. The good news is that ON AVERAGE, WPC is forecasting nearly
the entire CWA to receive at least 0.50-1.00" of rain over the
course of the next week (localized spots surely higher), which
combined with the overall-cooler temps should help to stem the
tide of building drought concerns in some areas.

With the "big pictures" items covered above, the rest of this
discussion will focus solely on current weather and short term
details, addressing only these next 36 hours/3 forecast periods...

Our current/recent weather scene as of 4 PM:
As of this writing, the vast majority of the CWA is dry/storm-
free, but some strong to perhaps briefly-severe storms are
flirting with the extreme southern edges of our KS zones along the
very leading edges of the passing cold front. In short, today thus
far has turned out pretty much as expected in most departments,
but dewpoints held up a bit higher (and were slower to drop),
which actually allowed heat index values to soar a bit higher than
expected, with especially our KS zones and the
Webster/Nuckolls/Thayer area reaching heat index as high as
103-106. In hindsight, we probably should have issued a formal
Heat Advisory for these areas, but this was considered "too
little, too late" by the time these higher values came to be, so
have handled with an SPS and continued HWO mention to raise
awareness. Actual high temps this afternoon will end up ranging
from upper 80s most Nebraska zones, to mid-upper 90s most areas
near and especially south of the NE/KS border (with a few spots
mainly far south likely topping 100). By far the main feature on
the surface map today has been the passage of a much-anticipated
cold front, marked by an increasingly-noticeable northeast breeze
and gradually falling dewpoints/humidity. If anything, winds at
this hour are very slightly stronger than anticipated (most areas
sustained 15-20 MPH/gusts up to around 25). The leading edge of
this front is just now arriving in our far southern zones, where
low-level convergence and intense heating has resulted in a
narrow, broken line of strong-to-severe storms just barely
along/south of our extreme southern CWA border. In the mid-upper
levels, water vapor satellite and short term model data confirms
broad west-northwest flow, with the surface cold front being
driven southward by a large-scale trough centered over the Great
Lakes up into Canada, and associated surface high pressure
centered to its west over the Northern Rockies.

Late this afternoon-overnight:
As earlier touched on, even very short term models still have some
disparity in exactly how these next 12-15 hours play out, but this
forecaster is leaning mainly toward the HRRR/RAP suite as much as
anything. Breaking down things in somewhat short fashion, we have
two main areas of thunderstorm concern. Right away these next
several hours (especially through sunset), the focus will be
within our KS zones, where frontal convergence/intense heating is
fostering pulsy strong to perhaps severe activity in an
environment characterized by very steep low level lapse rates and
considerable CAPE (mixed layer as high as 2500-4000 J/Kg), but
only very weak deep layer shear on the order of 15-20KT. In other
words, a classic setup for localized severe winds and perhaps
brief large hail from transient cores. This KS area could remain
the "only show in town" for us through at least sunset, and
perhaps at least a few hours beyond. Then, at some point after
dark and maybe not until after midnight, there is a decent chance
for either a west-east or northwest-southeast oriented corridor of
slightly elevated convection t0 fire up within a zone of low-mid
level convergence mainly in the 850-700 millibar layer. At least
the north fringes of this activity could extend north of I-80, but
would be most favored between I-80 and far north central KS. Here
at the local level, we are actually a little considered that some
of these late night storms could be strong to briefly severe
(quarter size hail main threat), given healthy elevated CAPE as
high as 2000-3000 J/kg, and slightly stronger (but still fairly
weak) deep layer shear of 20-30KT. We have noted that SPC has
actually shrunk their official Marginal Risk to include only far
southern parts of our CWA on the latest Day 1 update, but SREF
severe probs support at least a marginally-severe mention farther
north up to around I-80 overnight and at least for now that will
be messaged in our local products. There is even some signal for a
narrow corridor of heavy rain overnight (pockets of 1-2" seem
realistic), but this is not a "sure thing" and not overly-
concerned about flooding. Any threat of strong to maybe severe
storms should wane by around 4 AM or so, although general storms
could linger longer into the early morning. In other departments
overnight, low temps are aimed low-mid 60s most areas, but ranging
from upper 50s far north (Ord area) to upper 60s far southeast.

Friday daytime:
To be honest, did not spend a ton of time digging into the details
beyond tonight, but in general, we have at least small PoPs
lingering over our southern/western counties throughout the day,
while going with a dry forecast especially north/east of the Tri
Cities. If anything, our daytime PoPs may prove overdone even
south and west, but lingering post-frontal instability and weak
ripples in northwest flow aloft at least support a general
thunderstorm mention in these areas. Not currently expecting
severe, but a rogue strong storm possible. Temp-wise, it might be
a touch warmer than previously forecast, and did nudge up
especially Nebraska zones, slightly, but still only talking low-
mid 80s most areas. Breezes generally easterly around 10 MPH.

Friday night:
Again, our PoPs may prove overdone, but have most areas dry in the
evening (pre-midnight), before at least increasing most areas into
the 20-40 percent range for the late night (post-midnight), as
some models (particularly HRRR/ECMWF) suggest that convection will
either drift into our CWA from the west off the High Plains and/or
develop overhead along the eastern fringes of a low level jet.
This would mainly favor our southwest half for sure, if it does
occur. Again, severe threat fairly low but a few stronger storms
possible. Low temps similar to tonight, mainly low-mid 60s most
areas.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 111 PM CDT Thu Aug 12 2021

Ceiling/visibility/precipitation:
Rather high confidence in VFR ceiling through the period, although
a lower-end VFR ceiling in the 5-10K ft. range is likely for at
least a few-to-several hours this evening-overnight. Confidence is
also high in VFR visibility through at least the vast majority of
the period. The main/brief caveat to VFR visibility is actually
the number 1 uncertainty of the period: will showers/thunderstorms
affect KGRI/KEAR tonight into Friday AM, and to what degree?
Unfortunately, short term models are still not in great agreement.
About the only higher-confidence aspect is that the 03-12Z time
frame is overall most-favored for possible convection, so am
advertising a generic "vicinity thunderstorm" (VCTS) throughout
this block (hopefully later forecasts can pin down this time
frame a little better). Although severe storms appear fairly
unlikely, there is a non-zero chance of some brief heavy downpours
and at least small hail/gusty winds (should storms occur). A few
lingering showers/weak storms could even persist past 12Z, but
decided to not to blanket any more of the period with the generic
VCTS than already reflected, for now.

Winds:
Assuming no notable influences from overnight storms (always
possible), not expecting any big issues here. The overall-
strongest breezes should be right away this afternoon out of the
northeast behind a passing cold front (generally sustained
10-15KT/gusts 15-20KT). This evening through Friday morning,
speeds should average under 10KT, from some combination of
northerly/easterly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Pfannkuch
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 12, 3:05 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
405 PM CDT Thu Aug 12 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
405 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Through around 7 PM, heat index values as high as 100 to 106
degrees will continue to affect much of north central Kansas,
along with primarily Webster, Nuckolls and Thayer counties in
Nebraska.

At some point between late this afternoon and sunrise Friday
morning, nearly the entire outlook area stands a chance of seeing
isolated to scattered thunderstorms. Prior to sunset, the most
favored area for storms will favor north central Kansas, and
possibly the extreme southern Nebraska counties. Then later in the
evening and through the overnight hours, the better storm chances
will shift northward to include most of the Nebraska coverage
area, but particularly favoring counties along and south of
Interstate 80. Some storms late this afternoon through tonight
could be strong to marginally-severe within counties along and
south of Interstate 80, with the main threats being hail up to
around quarter size and wind gusts to 60 MPH.

Although not considered a likely scenario, there is a chance that
parts of the area could see a narrow, west-to-east zone of heavy
rain overnight, with amounts of 1 to 2 inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mainly between Friday and Sunday, and then again Tuesday night
into Wednesday, there are various, off-and-on chances for
thunderstorms within the outlook area. Most of these chances
currently carry fairly low forecast confidence in terms of
likelihood and location, so please stay up to date with later
forecasts for more details. At this time, severe storms appear
fairly unlikely between Friday and Sunday, but a few strong storms
cannot be ruled out here or there.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of hail
or wind gusts in excess of 50 MPH that might occur through early
Friday morning.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 12, 2:17 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
317 PM CDT Thu Aug 12 2021

KSZ005>007-017>019-NEZ085>087-122300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Webster-Nuckolls-
Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center,
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Inavale, Red Cloud, Blue Hill,
Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler
317 PM CDT Thu Aug 12 2021

...A Few More Hours of High Heat and Humidity...

Through around 6 PM, much of north central Kansas and parts of far
south central Nebraska will continue to observe heat index values
as high as 103 to 106 degrees. This is slightly higher than was
earlier forecast, and could result in heat-related illnesses if
precautions are not taken. After 6 PM, heat index values will
begin to gradually drop through the evening, and no additional
excessive heat concerns are anticipated through at least the next
week.

Pfannkuch
Special weather statement, Aug 12, 3:37 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
437 PM CDT Thu Aug 12 2021

KSZ018-122200-
Osborne KS-
437 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Osborne
County through 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Natoma, or 16 miles north of Russell, moving north
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Natoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 9904 3925 9873 3913 9875 3913 9903
TIME...MOT...LOC 2137Z 187DEG 5KT 3913 9890

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ADP

The radar

The Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Osborne

When
August 12, 4:10 PM CST
Where
Osborne County, 18.97 mi ESE of Covert
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
39.180, -98.490

Hail, Osborne

When
August 12, 5:10 PM CST
Where
Osborne County, 12 mi ENE of Natoma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.246, -98.813

Hail, Rooks

When
August 12, 5:20 PM CST
Where
Rooks County, Plainville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.230, -99.300

Hail, Osborne

When
August 12, 5:28 PM CST
Where
Osborne County, 6.99 mi S of Alton
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -98.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978047, 978048, 978049, 978050.